Would love to hear some positive stories from people whom have tapered off benzos. Positive only please. Give me some hope. No horror stories! I need some encouragement!
Interested in more discussions like this? Go to the Addiction & Recovery group.
I am 80 and over the past year have tapered off 3 meds-one at a time (lorazepam, clonazepam and fluoxetine in that order). My family doctor allowed me to do it at my own pace and I just kept reducing the amounts and spacing the doses as much as I could. A pill cutter was helpful. The only thing was not sleeping as well as I used to but other wise it has gone well. I had been on those meds forever.
Jump to this post
Sounds like you have a wonderful doctor.
I have been on similar meds for several years to manage my anxiety and depression. How are you managing the condition for which you were taking those meds or do you no longer need them.
I’d like to know too!
I started tapering down off clonazepam well this coming Tuesday it will be two weeks. I've been on it seven years and give 1mg my first week I had the shakes a few times but they've stopped I went from the 1mg to .05 mgs I'm staying on this another week and then drop it down to .25 mgs that's twice a day for two weeks and then I'm cutting those in half so its a really small dose and I'm going to take it once a day for a week and then stop completely.
I think there are a few factors in the tapering and that is you have to really want to come off them and you definitely need support through it, be it your doctor or a therapist you HAVE to work on your coping skills this is vital. You need to keep yourself busy exercise walk nothing heroic, but getting air and nature helps me so much also people with Anxiety and Panic Attacks are at times neglectful of themselves it takes everything to manage an attack, but it we look at it differently through self care you'll find it calms you down and actually centers you. So take the bubble bath or shower I take the time to feel the water. It's our time to be really caring about ourselves as we go through this process. That's what has helped me succeed I wanted off the MEDs.
I want to say I'm starting to feel clearer not in a brain fog anymore, its amazing its like a whole new world I even hear things better I'm far more aware of what's going on around me and I have to say I had an issue with falling I hope that's over. I am feeling so much better it's amazing.
Don't get me wrong I was grateful for the clonazepam it saved my life seven years ago, but now I'm ready to take on day at a time and get on with my life its really been on hold the last seven years.
I'm not sure if this information has been posted yet or not, but, if you're trying to taper off of Benzo's, I'd
suggest looking at this doctors approach (dr. Heather Ashton) otherwise known as the Ashton Manual
Excellent way to taper.
I’ve by taking 10mg Zanex three times a day for about 20 years (it’s now 10/21/21). It was always prescribed by the VA. Now, suddenly, they, the VA, want me to stop taking ZANEX. I am terrified of side effects. I have never abused it or gotten any kind of highness. I DONOT use alcohol or other drugs. Only what I’m prescribed, Wellbutrin. I feel wonderful, energetic, social, clear headed & overall well and happy. I am 66, in good shape and I’m a high energy person. I began taking Zanex after a tragic event in my life, rendering me helpless to do anything. I do not like change. Im afraid. Wouldn’t detox be safer than weaning off Zanex? 30mg daily is a lot but haven’t I built up a tolerance?
Thanksgiving and Xmas is the worse & most stressful time of the year for me. I don’t want the frequent panic attacks to start again. I faint. I’m afraid I will get hurt, crack my skull, if I’m alone when I faint.
Do NOT do detox. They taper much too quickly! 30 mgs. ? Is this a typo? If it is 30 mgs. per day you have been taking I wouldn’t have a clue as to how to taper off that amount. Was it a prescription? I’m hoping no doctor in the world would ever prescribe someone 30mgs. Xanax per day. That’s just scary. He needs to be reported. And the pharmacy that was filling this script?
They may not have known many many years ago. True. But they have known for a very long time. The problem is that most don’t want to get involved in the tapering process. It can be very hard for some people and require a lot of their time getting patients through the process if done correctly. So they just leave you on. It was my idea to taper, which was when I was basically abandoned by my doctor.
I too asked my Doctor last year (2021) if I could start tapering off Clonazepam which he prescribed to me nearly 6 years ago. I have Anxiety issues and OCD. When I asked him about tapering he scolded me. This Benzo (Clonazepam) is making me feel "dull" and causing memory impairment. I tried tapering myself but have relapsed, only to start the medication again. I feel at a loss to try again. Leah09
What did your doctor say to make you think he was scolding you?
My Doctor said he wants me to remain on this Benzo medication for life because of my "previous track record" of having terrible anxiety and suffering with OCD. I am 62 years old and have been on various prescribed medications but only Clonazepam works to help ease my high level of anxiety. He is a good Doctor and I feel ashamed asking him to taper but I am afraid of what this long term use is doing to me and wondering if I could ever taper off it. I have had too many relapses.
I hope your doctor is young and feels this way. The older docs are more lenient with the benzos than the younger ones. You wouldn’t want him to retire and leave you hunting for a new doctor willing to prescribe Benzos for the rest of your life. I would bet he has no idea how to taper. That’s the problem all of us benzo patients are dealing with.
I have been with the same Doctor for over 30 years and he knows how I have suffered with OCD/GAD/Depression for the long term. He even said to me while I was in his Office that when he looks up Anxiety in the manual he sees my name there. At the present moment, I am in a state of Depression. Some of it is seasonal, some of it is family-related problems and the rest of it is my mental health issues. Leah09
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In